Hail, Chase
- When
- May 24, 7:42 PM CST
- Where
- Chase County, 3 mi NE of Matfield Green
- Measured
- 1 in hail
- Reported by
- STORM CHASER
- Coordinates
- 38.200, -96.533
12 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:37 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 637 PM CDT MON MAY 24 2004 .DISCUSSION... ...MESOSCALE UPDATE... POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO 72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z. LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS. PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS AND A TORNADO RISK ALG DRYLINE. POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT. KED ----------------------------------------------------------- PREVIOUS DISCUSSION... 415 PM CDT MON MAY 24 2004 ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT. SURFACE OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100. CAPE VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM. ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE, WINDS TO 70 MPH...AND POSSIBLY TORNADOES. ANTICIPATE A TORNADO WATCH FOR SRN KS WITHIN THE NEXT HOUR. WOLF ------------------------------------------------------------ 332 PM CDT MON MAY 24 2004 .DISCUSSION... TNGT-TUE NGT: MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC CONVERGENCE. WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX THAT WL BE MOVG ACRS THE AREA THIS AFTN. CAPE/HELICITY IS PLENTIFUL AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP. PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED. DRIER AIR PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT. WED-MON: ALL MODELS CONT TO STRUGGLE WITH PAT CHG. 00Z GFS ENSEMBLES SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST. HPC DISCUSSION MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES. INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES. THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING SE KS ARND 00Z MON. MADE MOSTLY MINOR TWEAKS TO GOING FCST PD. COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT ANTICIPATED FROPA. COOLER AND FEWER CLDS FOR MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 65 74 56 80 / 60 40 5 10 HUTCHINSON 62 72 54 79 / 50 30 5 10 NEWTON 63 73 55 79 / 60 30 5 10 ELDORADO 65 74 56 79 / 70 40 5 10 STROTHER FIELD 68 75 58 80 / 70 40 10 10 RUSSELL 57 71 51 78 / 40 20 5 10 GREAT BEND 59 72 51 80 / 40 20 5 10 SALINA 60 71 52 77 / 50 30 5 10 MCPHERSON 61 72 53 78 / 50 30 5 10 COFFEYVILLE 69 80 61 79 / 50 60 30 10 CHANUTE 67 77 59 78 / 50 60 20 10 IOLA 67 76 58 78 / 50 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT MON MAY 24 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG OR JUST EAST OF THE KANSAS TURNPIKE THROUGH EARLY EVENING. IF THUNDERSTORMS DEVELOP, THEY WILL RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION, ISOLATED TORNADOES WILL BE POSSIBLE. LATER THIS EVENING, A COLD FRONT WILL MOVE SOUTHEAST OVER CENTRAL KANSAS. THIS FRONT COULD PRODUCE THUNDERSTORMS THAT MOVE ACROSS CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER AT NIGHT. SOME OF THE STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE, WHICH COULD PRODUCE MINOR FOLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER/WOLF
The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
CO-OP observer.
Occurred on north side of town.
Occurred at 79th St. S/Broadway intersection.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391735, 5391736, 5391737, 5391738, 5391739, 5391740, 5391741, 5391742, 5391743, 5391744, 5391745, 5391746, 5391747.